The Lupus Forum banner

Status
Not open for further replies.
1 - 12 of 12 Posts

·
Registered
Joined
·
646 Posts
Discussion Starter · #1 ·
Folks, a very quick question for you all please.

I just went to see my GP due to pains persisting following my biopsy.

Whilst there I also told him about a strange "whirring", "swishing" sound coming from my right year (not related at all to my biopsy :) )

He turned around and said this was a side effect of taking plaquenil - which I've been taking for about 6 months now.

I've never heard of anyone suffering this side-effect from Plaquenil.

Am I the only weird one? Or do others also have this effect?
 

·
Registered
Joined
·
7,800 Posts
Hello Surferboy,

On the patient info I have read they do mention "ringing in the ears" as a possible side-effect. I haven't heard anyone here mention having that side effect and I presume it must be pretty rare (as plaquenil is usually so well tolerated).

Did your GP say whether you could do anything about it or whether he thought you might have to stop taking plaquenil? Obviously, I certainly wouldn't do the last before consutling with your rheumatologist first.

Perhaps there is another cause for it?

Katharine
 

·
Registered
Joined
·
14,661 Posts
Hello Surferboy

Apparently it is a very rare side effect, under 1% according to Dr Wallace the eminent USA lupologist. I hardly know anything about tinnitus but I wonder if the fact that it is affecting only one ear makes any difference to the probable cause.
Are you taking any aspirin type medicines, salicylates. They can also cause tinnitus. I'd have thought other possible causes would need to be eliminated before blaming the Plaquenil. The only sure way would be to stop the Plaquenil and see if the tinnitus improves

http://www.tinnitus.us/causesoftinnitusfinal.html

I haven't heard of Plaquenil causing this side effect before either. I have slight hearing loss for my age, probably caused by many years on Plaquenil or chloroquine. I have come across a few people with the same.
I wonder if Mepacrine would be a suitable alternative.

Good luck
Clare
 

·
Registered
Joined
·
336 Posts
Hi Surferboy,

the first time I tried Plaquenil I also had ringing, pressure feelings and dizziness in my ears. My Rheumy sent me to an ENT first to r/o hearing loss etc...and when that came back OK, chalked it up to the plaquenil as a rare side effect. It was so bothersome we decided to try stopping the plaquenil but i went into a flare so went back on it. The ringing and strange feelings eventually went away and I haven't had a problem since.

Nancy
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
Surferboy,
Ok, I understand that I am not doctor, I wanted to say that first. I just started plaquenil again in January 09 after being off of it for 18 months. I know what you are taking about and i have it on or off plaquenil. I am not saying your doctor is wrong I am just saying if it is related to the plaquenil it would of went away in 18 months of being off of it right. I have found that it is related to wax. Yes I said wax. Try cleaning your ear with the sound in it and see if it is not a little waxy, this might not be your problem. That is the only thing I can think of at this moment. I always get a little wax out of the ear and it is ok for awhile then it happens again. I clean my ears every day but I guess I have extra active waxy ears too lol. Let me know if you try it and it helps you please.
 

·
Registered
Joined
·
646 Posts
Discussion Starter · #6 ·
Hi Guys, thanks for the replies.

I think my Dr is rubbish. I say this because the noise in my ear isn't a "ringing" noise but more like a noise of a shell to the ear.

I studied the noise a little more the other day as it was fairly loud. It turns out that it's the sound of my pulse! So I'm guessing that something somewhere must be swollen in order for me to feel my heart beat in my eat?

Onetay, at first I also thought it was wax in my ear or water. I tried several wax clearing methods but none of them worked. Mt Dr also checked and he could see no blockage.

I'm going to give it a couple of weeks to see if it clears itself up. If not its back to the Dr again :(
 

·
Registered
Joined
·
4,444 Posts
A trip to an ENT may be in order. One sided pulsatile tinnitus can be associated with a few specific disorders that should be ruled out. I have pulsatile tinnitus on both sides, and have been told mine is due to blood vessels near the eardrum or something like that. But they cannot prove that... that's just what they think. ;)

Just to warn you, most of the time they do NOT find out for sure what is causing your/our condition! And most of the time, it is a benign/innocent condition as well.
 

·
Registered
Joined
·
646 Posts
Discussion Starter · #8 ·
Thanks Maia.

Strange thing is that this pulsating sound comes and goes. When it is there it is worst when I am in bed.

Guess I'll just have to be more firm with my Dr when I see him again!
 

·
Registered
Joined
·
4,444 Posts
About the only time I hear mine is when I lay down at night. Mine is also worst when laying down but it's far worse when I lay my head into a pillow. So I've started sleeping without a pillow these days! Some people will just sleep flat on their back but I have a hard time doing that without waking up stiffer and more sore and back problems.
 

·
Registered
Joined
·
360 Posts
Several months after starting Plaq. I started getting a ringing in my hearing ear (I'm deaf in my left ear and that has terribe tinnitus). My rheumy did not feel that the Plaq. was the cause but said I could cut back if I wanted. I tried one 200 mg. per day instead of two but within a couple of days the pain was bad so I went back up. I tried this with the same result a couple of times but I was never able to be off the Plaq. long enough to see any difference and was never off it completely. We also tried a short burst of prednisone but that didn't help either. I asked the doctor why he felt so certain it wasn't the Plaq. He said that other patients have stopped it and there was no change in their tinnitus. He believes my problem is the result of the lupus/Sjogren's.

I saw an ENT, neurologist and an audiologist and none thought it was the Plaq. The audiologist feels certain it's the disease and sees a lot of hearing problems in Sjogren's patients.

A few months after the ringing started, it changed to an off and on problem. It's very low and not constant any more so I've gotten used to it. As was said by another poster, you may never find out exactly what's causing your particluar problem. Tinnitus is a bear of a problem to solve.
 

·
Registered
Joined
·
4,369 Posts
Hi and :welcome: to the site phielt,

This thread is a very old one....perhaps you could go to the Introduce Yourself Section and make a new thread of your own, or create new thread in Medications about the same topic :)

I will be closing this thread, as it is an old one!
 
1 - 12 of 12 Posts
Status
Not open for further replies.
Top